Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 112, NWS Jackson, MS

September 16, 2009Clay County, Lowndes County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 16, 2009, 5:21 AM CDT for Clay County, Lowndes County, Mississippi. It was in force for 95 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2009, 5:21 AM CDT (10:21 UTC)
Expired
Sep 16, 2009, 6:56 AM CDT
In force
95 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MS, Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 33 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 6:00 AM CDTFLASH FLOODColumbus, MSSEVERAL STREETS FLOODED IN COLUMBUS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 161021
FFWJAN
MSC025-087-161215-
/O.NEW.KJAN.FF.W.0112.090916T1021Z-090916T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
521 AM CDT WED SEP 16 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN NORTHEAST MISSISSIPPI...
  CENTRAL LOWNDES COUNTY IN NORTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...COLUMBUS AFB...COLUMBUS...

* UNTIL 715 AM CDT

* AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR BENT OAK...MOVING     
  NORTH AT 15 MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER   
  OF ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST TWO HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAVERLY AND KOLOLA SPRINGS

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
HOUR WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE.

RAINFALL AMOUNTS IN EXCESS OF TWO INCHES AN HOUR CAN CAUSE WIDESPREAD
FLOODING IN AND AROUND THE CITY OF COLUMBUS INCLUDING THE FOLLOWING
AREAS: THE MASONIC SUBDIVISION ALONG MAGBY CREEK...AREAS ALONG THE
LUXIPALILA CREEK FROM CBDG CONTINUANCE SOUTH OF MAIN AND WEST OF
COLUMBUS...SOUTH OF 182. THE MISSISSIPPI UNIVERSITY FOR WOMEN
INCLUDING 15TH STREET AT COLLEGE STREET...LOCATIONS ALONG MOORES
CREEK...AND THE COLUMBUS BRICK DETENTION POND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

CONTACT LOCAL LAW ENFORCEMENT AND THEY WILL RELAY FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON.

&&

LAT...LON 3335 8832 3338 8862 3368 8859 3369 8849
      3367 8848 3368 8845 3368 8841 3370 8839
      3370 8837 3372 8834 3372 8832

$$

40
1 follow-up statement
000 
WGUS74 KJAN 161156
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
656 AM CDT WED SEP 16 2009

MSC025-087-161203-
/O.CAN.KJAN.FF.W.0112.000000T0000Z-090916T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY MS-LOWNDES MS-
656 AM CDT WED SEP 16 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL LOWNDES AND
SOUTHEASTERN CLAY COUNTIES...

AT 653 AM CDT...RAINS HAVE MOVED NORTH OUT OF THE AREA AND THE RISK 
FOR ADDITIONAL HEAVY RAIN HAS ENDED FOR NOW. RADAR SHOWED THAT 
LOCATIONS BETWEEN BENT OAK AND COLUMBUS PICKED UP 3 TO 4 INCHES 
OF RAIN SINCE 400 AM THIS MORNING. 

PLEASE REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT AND EMERGENCY 
MANAGEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. 

LAT...LON 3335 8832 3338 8862 3368 8859 3369 8849
      3367 8848 3368 8845 3368 8841 3370 8839
      3370 8837 3372 8834 3372 8832

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 4:25 AM CDT, 56 minutes earlier.

Area forecast discussion, Sep 16, 4:25 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
425 AM CDT WED SEP 16 2009

.DISCUSSION...TODAY THROUGH THURSDAY NIGHT...THE WANDERING ORPHAN
SURFACE LOW(1006MB) AND VERTICALLY STACKED CYCLONE OVER SRN AR THIS
MORNING NOW DRIFTING SWWD WITH RADARS SHOWING MOST OF THE SHRA
ACTION N AND W OF OUR CWFA. THERE WERE LINGERING SCATTERED SHRA/
TSRA MOVING N AT 20 KTS ACROSS THE NERN CORNER OF MS BUT THESE
SHOULD LIFT OFF TO THE N DURING THE NEXT SEVERAL HOURS AS WE GET A
BIT OF REPRIEVE FROM THE RISK OF HEAVY RAINFALL TODAY. WATER VAPOR
IMAGES SHOWING DRY SLOT ALOFT EXPANDING ACROSS CENTRAL/SRN AS SYSTEM
MOVES AWAY FROM THE REGION TEMPORARILY.

MAIN ISSUE WILL BE THE EXTENSION OF THE FLASH FLOOD WATCH. EVEN
THOUGH WERE NOT EXPECTING AN IMMEDIATE RISK FOR ADDITIONAL
FLOODING...THE FF GUIDANCE REMAINS VERY LOW AT LESS THAN 0.25 INCHES
OVER A 2 HOUR PERIOD ACROSS THE WATCH AREA. BELIEVE THESE TYPE OF
AMOUNTS COULD OCCUR WITH ANY SHRA AND SO WILL OPT TO EXTEND THE
WATCH THROUGH THURSDAY AS BIGGER RAINS REDEVELOP LATER TONIGHT AND
ESPECIALLY ON THURSDAY INTO THURSDAY NIGHT WITH SYSTEM RETURNING IN
FULL FORCE. IN FACT...THE WATCH MAY HAVE TO BE EXPANDED FOR THURSDAY
AND THURSDAY NIGHT IN LATER FORECASTS.

MEANWHILE...BEST COVERAGE OF SHRA N OF A DELHI-COLUMBUS LINE TODAY
AS BEST DESTABILIZATION TAKES PLACE OVER I-20 CORRIDOR LEADING TO
SCATTERED TSRA BUILDING TO THE N BY THE AFTERNOON. BEST INSTABILITY
SETS UP WITH 1500J/KG MLCAPES OR SO WRAPPING NWD INTO THE HIGHWAY 82
CORRIDOR DURING THE LATE AFTERNOON IN AN AXIS OF 340K+ 850MB THETA E
AIR AND 5.5C 7-500MB LAPSE RATES. THE SVR WIND/TORNADO POTENTIAL
APPEARS TO BE WEAKER TODAY EXCEPT FOR AN ISOLATED CASE WHERE THE
RUC AND LOCAL WRFS SHOWING MORE ROUNDS OF TSRA BREAKING OUT ACROSS
CENTRAL AND ERN CWFA THIS AFTERNOON WITH ADDITIONAL HEAVY RAINS OF
1-2 INCHES POSSIBLE INTO THE EVENING HOURS. AS THESE TSRA MIGRATE
NWD TONIGHT AND WRAP NWWD INTO THE MAIN CIRCULATION...EXPECT THE FFA
REGION TO START GETTING HIT AGAIN WITH PROBLEMATIC VOLUMES.
ADDITIONAL RAINS OF 3 TO 5 INCHES EASILY ATTAINABLE IN THOSE AREAS
FOR THURSDAY AND THURSDAY NIGHT AND SO WATCH MAY HAVE TO BE
EXTENDED/EXPANDED GOING INTO THURSDAY NIGHT.

THE LOOPING SURFACE LOW PROGGED TO MOVE FROM KSHV AREA AND BE W OF
KHEZ EARLY THURSDAY BEFORE HEADING INTO CENTRAL MS THURSDAY NIGHT.
THIS TRACK SETS UP AN INVERTED TROUGH AXIS ACROSS NERN LA AND THE
NRN HALF OF OUR CWFA FOR EVEN MORE HEAVY RAINS. SINCE PWATS OF 2.1+
INCHES PERSIST WITH THE CORE OF THE LOW WILL KEEP MENTION OF HEAVY
RAINS IN ZONE FORECASTS INTO THURSDAY NIGHT MAINLY N OF NATCHEZ
TRACE PARKWAY.

BLOCKED PATTERN ALOFT STILL NOT SCHEDULED TO BREAK DOWN BEFORE THE
END OF THE WEEK. WILL KEEP HIGHEST POPS(CATEGORICAL) ACROSS THE NWRN
QUARTER OF  THE CWFA THROUGH TONIGHT WITH SCATTERED SHRA/TSRA
CONTINUING SE. OVERALL...ABOVE MET HIGHS AND NEAR MET GUIDANCE LOWS
FOR THE SHORT TERM. POPS REMAIN HIGH FOR THE TIME BEING BUT SOME
DRYING OUT ACROSS THE SRN HALF OF THE CWFA THROUGH TONIGHT AS THIS
SYSTEM RETROGRADES FROM OUR REGION. /40/

FRIDAY THROUGH NEXT WEDNESDAY...THE PESKY UPPER LOW AND SURFACE LOW
FINALLY LOOK TO BEGIN LIFTING NORTH NORTHEAST ACROSS AND OUT OF THE
FORECAST AREA FRIDAY INTO SATURDAY. AS A RESULT...RAIN
CHANCES...WHILE REMAINING HIGH FOR FRIDAY...WILL LESSEN A BIT ACROSS
THE FORECAST AREA SATURDAY AND SUNDAY WHILE WARM HUMID CONDITIONS
PERSIST.

AS WE START INTO THE NEW WORK WEEK...ANOTHER SHORTWAVE WILL DIVE
SOUTHEAST OUT OF CANADA INTO THE NATIONS MID SECTION AND TOWARD THE
LOWER MISSISSIPPI RIVER VALLEY. THIS SHORTWAVE WILL SWING EAST
ACROSS THE MID SOUTH REGION MONDAY NIGHT INTO TUESDAY...FORCING A
WEAK COLD FRONT TOWARD AND EVENTUALLY THROUGH THE FORECAST AREA
DURING THIS TIME. BEHIND THE FRONT ON TUESDAY...AND CONTINUING INTO
WEDNESDAY...RAIN CHANCES WILL COME TO AN END ACROSS THE FORECAST AREA
AS NORTHERLY FLOW SETS UP ACROSS THE REGION FILTERING IN A COOLER
DRIER AIRMASS. /19/

&&

.AVIATION...WIDESPREAD MVFR CEILINGS SHOULD PREVAIL EARLY THIS
MORNING WITH POCKETS OF IFR AS MORE CLOUDS SPREAD UP FROM THE GULF.
ISOALTED SHRA OVER NERN MS SHOULD DISSIPATE FOR A FEW HOUR AS SSELY
SURFACE FLOW HOLDS BETWEEN 6-10KTS. SOME TEMPORARY IMPROVEMENT TO
VFR CEILINGS CAN BE EXPECTED FOR 18Z-02Z OVER MOST LOCATIONS HOWEVER
MVFR SHOULD RETURN TONIGHT WITH IFR CONDITIONS WRN HALF OF CWFA LATE
TONIGHT AFTER 09Z WITH NUMEROUS SHRA FROM NERN LA ACROSS THE DELTA
COUNTIES ASSOCIATED WITH RETURNING SURFACE LOW CENTER. THE IFR
CELINGS WILL LIKELY EXPAND AGAIN THURSDAY MORNING FROM W TO E WITH
NUMEROUS SHRA/TSRA BY EARLY AFTERNOON. /40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       89  70  88  70 /  57  34  78  75
MERIDIAN      89  70  88  70 /  56  31  66  69
VICKSBURG     87  70  86  70 /  58  39  82  81
HATTIESBURG   91  71  88  71 /  49  27  65  52
NATCHEZ       90  70  88  71 /  50  35  71  56
GREENVILLE    85  70  83  70 /  78  58  81  83
GREENWOOD     86  69  85  69 /  76  54  80  82

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MSZ018-019-025-
     026-034-035-040-041.

LA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR LAZ007>009-015-
     016-023.

AR...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ARZ074-075.

&&

40/19
Hazardous weather outlook, Sep 15, 9:30 PM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CDT TUE SEP 15 2009

LAZ024>026-MSZ029>033-037>039-043>066-072>074-161930-
CATAHOULA-TENSAS-CONCORDIA-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
930 PM CDT TUE SEP 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND EAST
CENTRAL LOUISIANA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
WEDNESDAY AS A LOW PRESSURE SYSTEM APPROACHES SLOWLY FROM THE WEST.
VERY HEAVY RAINFALL OF ONE TO TWO INCHES AND GUSTY WINDS UP TO 40
MPH WILL BE THE PRIMARY RISK IN STRONGER STORMS...AND HAIL TO THE
SIZE OF DIMES WILL ALSO BE POSSIBLE. LOCALIZED FLOODING OF ROADWAYS
AND LOW LYING AREAS IS ALSO POSSIBLE THROUGH TONIGHT WHERE STORMS
PERSIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

ABOVE NORMAL RAINFALL CHANCES WILL CONTINUE WEDNESDAY NIGHT THROUGH
AT LEAST THURSDAY...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>028-034>036-
040>042-161930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
930 PM CDT TUE SEP 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA WEDNESDAY...WITH FLASH FLOODING THE PRIMARY CONCERN. A SLOW
MOVING SURFACE AND UPPER LEVEL LOW WILL CREEP TOWARD THE LOWER
MISSISSIPPI VALLEY FROM EAST TEXAS BRINGING SEVERAL ROUNDS OF HEAVY
RAINFALL. TORRENTIAL DOWNPOURS OF 2 TO 4 INCHES WILL BE POSSIBLE
WITH SOME OF THE THUNDERSTORMS. GUSTY WINDS TO 40 MPH COULD
ACCOMPANY THE STORMS...PARTICULARLY EAST OF INTERSTATE 55. FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS WILL PROBABLY OCCUR AND
RESIDENTS SHOULD BE READY TO MOVE TO HIGHER GROUND IF WARNINGS ARE
ISSUED OR FLOODING IS OBSERVED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

ABOVE NORMAL RAINFALL CHANCES WILL CONTINUE WEDNESDAY NIGHT THROUGH
AT LEAST THURSDAY. FLASH FLOOD WATCHES MAY HAVE TO BE EXTENDED FOR
PARTS OF THE AREA AS THE RAINS OCCUR. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE WEEKEND INTO MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN/22
03

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:02 PM CDTFlash Flood WarningJANForrest, Jones, Lamar108 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.